Colorado, 2023

Tornado and Hail in Colorado, May 24, 2023

May 24, 2023 · NWS BOU · 5 events in 3 counties and zones

A severe thunderstorm produced hail up to quarter size near Parker. Brief heavy rainfall was also observed, with nearly one inch in less than one hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to quarter size near Parker. Brief heavy rainfall was also observed, with nearly one inch in less than one hour. Lightning struck a home near 38th and Everett in Wheat Ridge. Lightning blasted a hole in the roof as well as the ceiling inside. Electrical outlets were damaged and one of the interior walls was charred. Severe thunderstorms produced quarter to half dollar size hail in Douglas County. A tornado briefly touched down in open country in Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 24, 11:26 AM MST, 1 hour 4 minutes earlier.

Area forecast discussion, May 24, 11:26 AM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1226 PM MDT Wed May 24 2023

.UPDATE...
Issued at 1220 PM MDT Wed May 24 2023

First storms over the east slopes, mainly in Larimer County, were
enough to create brief heavy rain but convection has been very
pulsy with new development outflow driven. The Cameron Peak burn
area may be pretty well worked over soon which may reduce the
flood threat in a less unstable cloudy air mass. Hopefully we'll
wind up with a low level convergence area that's east and south of
the current activity and new and potentially stronger convection
will be focused there.

Not much to change with the rest of the forecast at this point.
The clouds will reduce instability, but with very slow storm
motions we could see productive pulse storms. Probably not much of
a threat of flooding except if we get a second pulse that drifts
back over the same area, which could happen somewhere. After the
next hour or so, the main threat of problems is probably in our
urban areas mid to late afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 325 AM MDT Wed May 24 2023

Key messages:

1) Active weather pattern starts today
2) Locally heavy rain and a couple severe storms possible
3) Smoke departs

Today will mark the beginning of an extended period of unsettled
and stormy weather. The upper level high over Nebraska is shifting
ever so slowly east today and will eventually center itself into
Iowa. That will allow the mid level dry pocket over the northeast
plains to retreat, with deeper moisture and a less capped
environment taking hold across the forecast area. At the same
time, low level moisture has continued to increase, with dewpoints
into the mid 50s as far back as Fort Collins. With the increase in
low level moisture, MLCAPE are advertised by most short range
models to reach 1000-1500 J/kg across the plains. Meanwhile, deep
layer shear is quite weak and under 20-25 knots which means the
severe threat will come from pulse storms. Large hail is the main
threat. But, of course, it's Colorado so you can never rule out a
landspout should the right combination of developing
updrafts/boundaries line up just right. Heavy rain will also be a
threat given the very weak shear and mean wind for storm motion
only between 6 and 10 knots. More details on the heavy rain and
burn area flash flood threat in the Hydrology section below.

Storm coverage, despite the lack of much forcing, is expected to
be considerably higher than yesterday given the absence of a cap.
In fact, most convective allowing models show convection
developing over the Front Range noon - 3pm, and then organizing/moving
slowly east across the plains 3-10 pm, before weakening toward
the northeast corner of the state 10 pm - midnight. We've gone
along with that scenario given the good agreement and conceptual
model for today's event. A couple things could throw that off a
bit; 1) It appears some stratus/patchy fog development will occur
this morning, and that could impact destabilization 2) Mid level
clouds are starting to thicken across the mountains and into
portions of south central Colorado, so there could be a few
showers as early as this morning already. We do think most areas
will see rain and hear thunder this afternoon and evening.

Finally, for those looking for relief from the smoke and poor air
quality - it's coming! As the flow aloft eventually turns
southwest and we reach convective temperatures, we'll start to see
some improvement this afternoon, and then a big improvement as the
expected area of showers/storms moves across with further smoke
dispersion and a cleaner airmass following the storms.

.LONG TERM...(Thursday through Tuesday)
Issued at 325 AM MDT Wed May 24 2023

The synoptic pattern will change very little over the next
several days, leading to a 7 day forecast that almost feels copied
and pasted from day to day. Daily afternoon thunderstorms... with
a heavy rain, hail, and wind threat... will be the main headline
for the upcoming week.

A broad trough axis will remain in place to the west of the
region, with ridging across the Central CONUS. Weak south-
southwesterly flow aloft should prevail across Colorado, though
the overall airmass will be a bit drier. Overall storm coverage
should be diminished somewhat compared to Wednesday, but isolated
to scattered thunderstorms are still expected by the afternoon
across the Front Range and plains, where modest instability is
anticipated. Light upper level winds will limit deep layer shear
to around 20-25kt, but a few marginally strong/severe storms are
still possible.

The instability axis should very slowly shift eastward Friday
into the weekend, with scattered storms likely across the plains
each afternoon. A few strong to severe storms will be possible
given the marginally favorable environment. Guidance does
eventually get slightly faster mid-level winds into the region by
the weekend, and there may be a better chance for more organized
severe weather sometime this weekend... but confidence in that is
fairly low.

Models begin to diverge by early next week, though the general
pattern would still support afternoon convection. Temperatures
through the period should be a few degrees above normal values,
with highs across the plains reaching the mid to upper 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1220 PM MDT Wed May 24 2023

Thunderstorms are expected in the Denver area later this
afternoon, mainly between 21z and 01z. Some of the storms will
produce wind gusts to 40 knots and IFR conditions in heavy rain.
VFR conditions are expected overnight, with a chance of IFR in fog
between 10z and 14z.

&&

.HYDROLOGY...
Issued at 325 AM MDT Wed May 24 2023

Increased moisture will lead to stronger storms with heavier
rainfall this afternoon and evening. Storms will also be slow
moving, and thus we'll see an elevated threat of flash flooding in
some of the burn areas. It appears the largest influx of moisture
will be on the east side of the Front Range mountains, putting
the Cameron Peak burn area as the most vulnerable burn area today
for flash flooding. Little has changed farther west for the East
Troublesome and Williams Fork, so the threat remains more limited
there. The main time frame for burn areas would be from Noon - 5pm.

We'll also see locally heavy rain develop from storms across the
I-25 Corridor and adjacent plains. These storms should be fairly
efficient rain producers given warm cloud depths near 3000-3500
feet and relatively low LCLs (near 5000-6000 ft AGL). Storm
intensity will also be there given MLCAPE of 1000-1500 J/kg so
stronger storms will be capable of producing 1 to 1.5 inches of
rain in 30 minutes, before weakening (most of these will be pulse
storms given weak shear environment). That would be enough rain to
produce considerable street flooding and even some lowland
flooding considering the recent wetness.

At least a limited threat of burn area flash flooding will
continue through most of the extended forecast period. Near to
above normal moisture, weak flow aloft, and modest instability
will support slow moving thunderstorms each afternoon. There may
be a day or two where an elevated risk is justified, but at this
point no particular day stands out. Daily thunderstorms should
continue into early next week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Gimmestad
SHORT TERM...Barjenbruch
LONG TERM...Hiris
AVIATION...Gimmestad
HYDROLOGY...Barjenbruch/Hiris
Hazardous weather outlook, May 24, 2:56 AM MST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
356 AM MDT Wed May 24 2023

COZ030>051-251000-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
356 AM MDT Wed May 24 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A prolonged unsettled and stormy weather pattern starts today.
Stronger storms today will produce locally heavy rainfall, an
increased risk of urban street flooding and burn area flash
flooding, and a couple severe storms will be possible too with
large hail being the primary threat.

Showers and thunderstorms will become fairly widespread, first
starting over the mountains late this morning and early afternoon,
and then spreading slowly east across the plains from mid
afternoon through this evening. Stronger storms from the Front
Range I-25 Corridor eastward onto the plains will be capable of
producing hail, bursts of very heavy rain, and strong gusty winds
up to 50 mph. Peak rainfall of 1 to 1.5 inches of rain in 30
minutes can be expected from the strongest storms. Isolated brief
severe storms will be capable of producing 1 to 1.5 inch diameter
hail.

Smoky and hazy skies will finally depart after the passage of
thunderstorms this afternoon and early evening, resulting in a
significant improvement in air quality.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An active weather pattern will continue through the next several
days, with afternoon showers and thunderstorms likely. A few
strong to severe storms are possible across the plains each
afternoon. Heavy rain will also be possible with a burn area flash
flood threat continuing through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight. However,
any reports of heavy rain, hail, or significant weather will be
appreciated.

The radar

The Denver radar (KFTG), 46 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 lightning, 1 tornado. Local standard time, as filed.

Lightning, Jefferson

When
May 24, 12:30 PM MST
Where
Jefferson County, Wheat Ridge
Property damage
$25,000
Reported by
Social Media
Coordinates
39.750, -105.080

Lightning damaged a home in Wheat Ridge.

Hail, Douglas

When
May 24, 12:52 PM MST
Where
Douglas County, 1.6 mi E of Parker
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.520, -104.740

Hail, Douglas

When
May 24, 1:14 PM MST
Where
Douglas County, 0.87 mi SE of Parker
Measured
1 in hail
Reported by
Public
Coordinates
39.510, -104.760

Hail, Douglas

When
May 24, 1:14 PM MST
Where
Douglas County, 0.87 mi SE of Parker
Measured
1 in hail
Reported by
Public
Coordinates
39.510, -104.760

Tornado, Lincoln

When
May 24, 5:26 PM MST to 5:27 PM MST
Where
Lincoln County, 14.9 mi SW of Karval
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Public
Coordinates
38.560, -103.700

A tornado touched down briefly as it crossed State Highway 71. No damage was observed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089020, 1101343, 1089021, 1101342, 1101344.